In a recent development, the UK Medicines and Healthcare products Regulatory Agency (MHRA) has made a significant addition to the safety information of medicines containing omega-3-acid ethyl esters.
This update pertains specifically to medications licensed for treating hypertriglyceridaemia when dietary changes alone prove ineffective.
Hypertriglyceridaemia is a medical condition characterized by elevated levels of triglycerides in the blood.
This condition poses risks such as coronary heart disease and pancreatitis. The MHRA’s recent decision emphasizes the need for caution in patients using these medicines.
Differentiating Medications from Supplements
It’s crucial to distinguish these prescribed medications from over-the-counter omega-3 dietary supplements.
While the majority of patients using omega-3-acid ethyl ester medicines do not experience adverse effects, a subset faces potential complications related to atrial fibrillation.
Recognizing Atrial Fibrillation Symptoms
Patients using these medicines for hypertriglyceridaemia must be vigilant for symptoms of atrial fibrillation, including palpitations, dizziness, shortness of breath, and fatigue.
It’s emphasized that patients should not discontinue their hypertriglyceridaemia treatment without consulting their healthcare professional.
MHRA’s Regulatory Decision
The MHRA’s decision follows a comprehensive European review revealing a dose-dependent increased risk of atrial fibrillation in patients with established cardiovascular diseases.
Particularly noteworthy is the increased risk at a daily dose of 4 grams, prompting the recommendation to classify “atrial fibrillation” as ‘common’ in product information.
Clinical Judgement and Patient Safety
Healthcare professionals are advised to exercise clinical judgment in weighing the benefits and risks for individual patients.
Should a patient develop atrial fibrillation, discontinuation of treatment is recommended.
This decision aligns with the Pharmacovigilance Expert Advisory Committee’s agreement with European regulators.
Words from the MHRA Chief Safety Officer
Dr Alison Cave, MHRA Chief Safety Officer, underscores the agency’s commitment to patient safety.
She emphasizes the importance of patients communicating any current or past heart problems to their healthcare professionals before using these medicines.
Understanding Atrial Fibrillation
Atrial fibrillation is an abnormal heart rhythm characterized by a fast and irregular heartbeat. Left untreated, it can lead to the formation of blood clots, potentially causing strokes.
No Reports to Date
This is reassuring but highlights the importance of continued vigilance.
Impact on Parenteral Infusion Products
While several parenteral infusion products contain omega-3 acid triglycerides or omega-3 fish oil, they are not currently impacted by the regulatory action.
Atrial fibrillation is not listed as a recognized adverse drug reaction for these products at this time.
Omega-3 and Heart Health
Omega-3 is a crucial class of fats known for lowering LDL cholesterol levels.
These fats play a vital role in physiological development, particularly for maintaining a healthy heart and nervous system.
Different Forms of Omega-3
Dietary supplements of omega-3 can come in various forms, including natural triglycerides, free fatty acids, ethyl esters, re-esterified triglycerides, and phospholipids.
Understanding these distinctions is essential, especially concerning the pharmaceutical form affected by the recent regulatory action.
MHRA’s Role and Responsibility
The MHRA, as the regulatory authority, is tasked with overseeing all medicines and medical devices in the UK.
Their commitment to ensuring the safety and efficacy of medications is unwavering.
Disclaimer: This article contains information derived from the source mentioned below. Our team utilized an AI language model to rewrite and present the news or article in a unique format.
- Is omega-3 dietary supplementation affected by this regulatory decision?
- No, the regulatory action specifically pertains to prescribed medicines containing omega-3-acid ethyl esters for hypertriglyceridaemia.
- How common is atrial fibrillation in patients using omega-3-acid ethyl ester medicines?
- The incidence is considered ‘common’ in patients with established cardiovascular diseases or risk factors, estimated at 3.9%.
- Should patients discontinue their medication if they suspect atrial fibrillation?
- Patients should not stop their medication without consulting their doctor. Immediate medical attention is advised if symptoms of atrial fibrillation arise.
- Are there alternative medications available for treating hypertriglyceridaemia?
- Healthcare professionals can explore alternative treatment options based on individual patient needs and circumstances.
- How can patients report suspected side effects to the MHRA?
- Patients can report any suspected side effects via the Yellow Card scheme website.
For informative videos by The Health Master, click on the below YouTube icon:
For informative videos on Medical Store / Pharmacy, click on the below YouTube icon:
For informative videos on the news regarding Pharma / Medical Devices / Cosmetics / Homoeopathy etc., click on the below YouTube icon:
For informative videos on consumer awareness, click on the below YouTube icon: